Does anyone know how my mum can stabilise after going into freefall?

My mum started taking madopar to boost her rasagiline but this has coincided with her having diarrohea. She was switched to Sinemet but the diarrohea has persisted so she's now off that too and on rasagiline only. A stool sample and bowel cancer test have come back as normal so I think maybe levodopar is causing the diarrohea. She's really ill - she can't do anything for herself at the moment and is desperately tired and weak. She falls asleep while she's eating. She's also confused, has bad short term memory loss and is scared to sit down in case she falls.

I think she's dehydrated and have told my dad to give her dioralyte but I'm not sure how much she can take of this. Since she started on Madopar and has had diarrohea she's been on a scary down hill slope. She was slow before but at least ok in herself. Now she's just very depressed at being so ill and I want to make things better for her. Her GP has just said we have to wait until we hear from her specialist and hasn't even offered to phone. He simply says he's written to him and the response time is a case of "how long is a piece of string?" Not helpful when someone's so ill! I've left messages and mailed the Parkinson's nurses but not heard back yet. Very grateful for any suggestions re what can be done to help her get well again.

7 Replies

oldestnewest
  • This is very worrying indeed. Your mother may well be feeling weak and tired and have low mood directly attributable to the Parkinsons.

    I think you are in the UK from what you write. If so I suggest you be persistent with the Parkinson nurse but also contact the helpline at Parkinsons UK for advice. They can contact your Parkinsons Nurse on your behalf. The number is on their web page.

  • I would call the GP every hour and demand him or her to contact the specialist. Sometimes being very determined gets some action. There are over the counter medcines to stop the diahria. Ask the pharmacist what he recommends. I'm so sorry she's feeling so bad. Give her my best wishes for a speedy recovery.

    I've had PD for 15 years and I've gotten really sick a few times. It's damn hard to get back your health..

    Merlethegirl, North Dakota, USA

  • PD, anxiety and depression are found in the same part of the brain. Any one of them can cause IBS (irratible bowl syndrome) . I was told that anxiety can really cause you body to go haywire. My interniist tried me on several antidepressants zoloft worked thebest. It is just really hard to get off of. Talk to a homeopath, a compounding pharmacist, a nutritionalistt can help find o lots of. Good luck

  • Hi everyone - thanks so much for your answers. It really does help to know that you're out there being so supportive. I am in the UK and will persist with the nurses. I'll get my morning update from Dad soon so may even try to get her Dr to do a home visit if she's as weak as she was yesterday. I think they need to see for themselves how she is. Maybe then they'll realise that waiting for the specialist to get round to answering the letter isn't enough! Thanks again.

  • I know they need a dramatic demonstration to see what the problem is. Hope she gets relief soon!

  • This is serious and neither doc is going to be much help. The nurse may be more useful. In any case, the dehydration is first on the list. Any ethnic markets around? If so, see what fermented foods are available. Kefir, kim chee, etc. The bacteria will help her GI tract. She is losing nutrients like potassium, magnesium, etc. Ask the chemist if there is a tonic on his shelf that would cover that. Check at your local health food store too.

    Her sudden dive could be an infection, especially a UTI or a bad tooth. If they say they will try antibiotics just in case, make them get the dehydration under control first. Docs can kill you. Good luck.

  • If the diarrhea is still continuing, it could be from a type of colitis. While I am not a Parkie, I had diarrhea for 17 days. I recently had a colonoscopy and was diagnosed with lymphotic colitis. I am on probiotic (over the counter) and a strong steroid (I think it is Endocort). Of course, it could be Mum's medications. Be sure to keep her hydrated and make an appointment with her doctor ASAP. Mum's are precious and I wish my Mom were still here. Tomorrow will be a year ago she passed away :(

You may also like...